Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 31, NWS Pittsburgh, PA

June 14, 2021Butler County, Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2021, 11:17 AM EDT for Butler County, Mercer County, Venango County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 11:17 AM EDT (15:17 UTC)
Expired
Jun 14, 2021, 11:45 AM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS51 KPBZ 141517
SVRPBZ
PAC019-085-121-141545-
/O.NEW.KPBZ.SV.W.0031.210614T1517Z-210614T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1117 AM EDT Mon Jun 14 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mercer County in northwestern Pennsylvania...
  Southwestern Venango County in northwestern Pennsylvania...
  North central Butler County in west central Pennsylvania...

* Until 1145 AM EDT.

* At 1117 AM EDT, a severe thunderstorm was located 10 miles
  southeast of Greenville, or 13 miles northwest of Grove City,
  moving east at 30 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Grove City...                     Stoneboro...
  Harrisville...                    Sandy Lake...
  Clintonville...                   Fredonia...
  Kennerdell...                     Jackson Center...
  Barkeyville...                    Cherry Valley...
  Maurice K Goddard State Park...   

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 119 and 131.
  Interstate 80 in Pennsylvania between mile markers 21 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4131 8029 4140 8018 4129 7962 4117 7977
      4111 8002
TIME...MOT...LOC 1517Z 291DEG 26KT 4133 8020 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
292 
WWUS51 KPBZ 141530
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1130 AM EDT Mon Jun 14 2021

PAC019-085-121-141545-
/O.CON.KPBZ.SV.W.0031.000000T0000Z-210614T1545Z/
Mercer PA-Venango PA-Butler PA-
1130 AM EDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR EAST CENTRAL MERCER...SOUTHWESTERN VENANGO AND NORTH CENTRAL
BUTLER COUNTIES...

At 1130 AM EDT, a severe thunderstorm was located 9 miles north of
Grove City, moving east at 30 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Clintonville...                   Kennerdell...
Cherry Valley...                  

This includes Interstate 80 in Pennsylvania between mile markers 30
and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4129 8013 4137 8004 4129 7962 4117 7977
      4115 7985
TIME...MOT...LOC 1530Z 291DEG 26KT 4129 8008 

HAIL...1.00IN
WIND...60MPH
 
$$
441 
WWUS51 KPBZ 141543
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1143 AM EDT Mon Jun 14 2021

PAC019-085-121-141549-
/O.EXP.KPBZ.SV.W.0031.000000T0000Z-210614T1545Z/
Mercer PA-Venango PA-Butler PA-
1143 AM EDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MERCER...
SOUTHWESTERN VENANGO AND NORTH CENTRAL BUTLER COUNTIES WILL EXPIRE AT
1145 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 4129 8013 4137 8004 4129 7962 4117 7977
      4115 7985
TIME...MOT...LOC 1539Z 291DEG 26KT 4128 8004 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:53 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 7:53 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
753 AM EDT Mon Jun 14 2021

.SYNOPSIS...
Shower and thunderstorms chances are expected again today with a
reinforcing cold front. Another crossing disturbance will maintain
lower shower and thunderstorm chances Tuesday before high pressure
returns dry weather for mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the changes to the grids this morning were mainly cosmetic.
Lingering fog mainly south of Pittsburgh will burn off by mid-
morning, with sunshine areawide into late morning.

Not much has changed regarding the severe thunderstorm outlook. A
quick peek at the ongoing 12Z PIT sounding shows relatively warm air
aloft that will cut back on eventual CAPE as compared to yesterday.
However, with 50-60 knots of deep shear and mid-level dry air, a
severe risk still exists.

Previous discussion...

Added more patchy dense fog, and issued an SPS, for areas generally
near and S of I 70, where sfc obs and satellite indicated low vsbys.
Previous...A lead shortwave in a developing Ern CONUS longwave
trough, and its associated reinforcing sfc cold front, will approach
and cross the region this afternoon and evening. Increasing shower
and thunderstorm chances are expected through the day with the
approach of the wave/front, and jet driven ascent.

Model progged strong 0-6km shear near 60kt, moderate instability
with a sfc based CAPE from 1000-1500 J/KG, and dry (downdraft
enhancing) mid level air, should result in a risk for severe
thunderstorms again today, though expect less coverage than yesterday
with lower CAPE values. SPC has the area outlined in a Marginal
Risk/Isolated coverage for severe storms this afternoon and evening.
The main hazard is expected to be damaging wind, though large hail is
also possible. Will include this potential in the Hazardous Weather
Outlook.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Showers and thunderstorms should end from W-E this evening as the
front completes its passage and instability diminishes. Another
shortwave rotating through the main trough should return chances for
showers and a few thunderstorms Tuesday, though coverage should be
more sporadic than Monday with less upper jet support and deep layer
moisture.

The showers should end Tuesday night as sfc high pressure begins to
build under the longwave trough, with dry and cooler than average
weather through mid week.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather should continue through most of Friday as the longwave
trough exits the E Coast, and ridging builds across the Upper Ohio
Valley region. A trough is then expected to advance from the Upper
Midwest, with shower and thunderstorm chances returning Friday night
and Saturday as it approaches and crosses the region. Low chances for
showers should continue Sunday, mainly S of PIT, as a srn stream
shortwave approaches the Lower OH/TN Valley region. Temperatures
should average near seasonable levels through the period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Dense fog will linger early in the TAF period for MGW, ZZV, HLG but
should resolve by 14z. VFR is expected throughout much of the day,
until a building cu field this afternoon with thunderstorms that
develop nw of BVI around 18z. These storms will generally move sely
through the early evening hours and could result in damaging wind and
hail at the surface. After rain and storms, terminals will struggle
to improve with plenty of moisture lingering.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday. VFR under high pressure is expected mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 3:12 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
312 AM EDT Mon Jun 14 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-150715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
312 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 14, 9:13 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SOUTH ZANESVILLE        39.90N  82.02W
06/13/2021                   MUSKINGUM          OH   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN, INCLUDING IN THE
            VICINITY OF FAIR STREET/MAYSVILLE PIKE.

&&

EVENT NUMBER PBZ2101684

CL
Local storm report, Jun 14, 9:26 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 SW PLAINFIELD         40.19N  81.74W
06/13/2021                   COSHOCTON          OH   DEPT OF HIGHWAYS

            TREES DOWN IN LINTON TOWNSHIP

&&

EVENT NUMBER PBZ2101685

CL
Special weather statement, Jun 14, 11:13 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1113 AM EDT Mon Jun 14 2021

PAZ007-008-141545-
Venango-Mercer-
1113 AM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN MERCER AND VENANGO COUNTIES...

At 1113 AM EDT, a strong thunderstorm was located 7 miles northwest
of Franklin, moving east at 40 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Oil City...                       Franklin...
Sugarcreek...                     Hasson Heights...
Stoneboro...                      Seneca...
Polk...                           Sandy Lake...
Rouseville...                     Clintonville...
Cooperstown...                    Kennerdell...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 127 and 134.
  Interstate 80 in Pennsylvania between mile markers 31 and 40.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4145 7952 4144 7952 4144 7948 4141 7948
      4132 7959 4132 7960 4131 7960 4117 7978
      4117 7983 4124 8007 4140 8024 4149 8005
      4149 8000 4150 8000 4150 7998 4151 7998
      4151 7996 4154 7993
TIME...MOT...LOC 1513Z 285DEG 34KT 4144 7997

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:13 AM EDTSpecial Weather StatementPBZVenango32 min
Jun 14, 11:46 AM EDTSpecial Weather StatementPBZButler29 min
Jun 14, 11:48 AM EDTSpecial Weather StatementPBZForest27 min
Jun 14, 12:23 PM EDTSpecial Weather StatementPBZButler37 min
Jun 14, 12:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion30 min
Jun 14, 1:17 PM EDTSpecial Weather StatementPBZAllegheny28 min
Jun 14, 2:24 PM EDTSpecial Weather StatementPBZBeaver36 min
Jun 14, 2:28 PM EDTSpecial Weather StatementPBZButler32 min
Jun 14, 2:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington27 min
Jun 14, 2:44 PM EDTAreal Flood AdvisoryPBZAllegheny111 min
Jun 14, 2:53 PM EDTSpecial Weather StatementPBZButler37 min
Jun 14, 2:54 PM EDTSpecial Weather StatementPBZWashington36 min
Jun 14, 2:57 PM EDTSpecial Weather StatementPBZAllegheny33 min
Jun 14, 2:59 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver47 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Jun 14, 3:03 PM EDTSpecial Weather StatementPBZArmstrong27 min
Jun 14, 3:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland25 min
Jun 14, 3:10 PM EDTSpecial Weather StatementPBZBeaver35 min
Jun 14, 3:22 PM EDTSpecial Weather StatementPBZArmstrong, Indiana23 min
Jun 14, 3:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jun 14, 3:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland31 min
Jun 14, 3:40 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland91 min
Jun 14, 3:42 PM EDTSevere Thunderstorm WarningPBZIndiana33 min
Jun 14, 3:44 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington106 min
Jun 14, 3:52 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland24 min
Jun 14, 3:55 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland37 min
Jun 14, 4:18 PM EDTSpecial Weather StatementPBZFayette42 min
Jun 14, 4:25 PM EDTSpecial Weather StatementPBZGreene50 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningPBZGreene, Washington43 min
Jun 14, 5:18 PM EDTSevere Thunderstorm WarningPBZFayette, Greene27 min
Jun 14, 5:19 PM EDTSpecial Weather StatementPBZFayette26 min
Jun 14, 5:41 PM EDTSevere Thunderstorm WarningPBZFayette31 min
Jun 14, 5:42 PM EDTSpecial Weather StatementPBZFayette33 min
Jun 14, 5:45 PM EDTSevere Thunderstorm WarningPBZGreene30 min
Jun 14, 6:02 PM EDTSevere Thunderstorm WarningPBZFayette, Greene28 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningPBZGreene33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.